Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental and Oral Health Center

Crumbling teeth

01/04/2007

Question:

I am in my 50s and have noticed in the past three months a rapid decline in my once healthy teeth. I have sleep apnea and take prescribed drugs. In addition, I use a nebulizer with face mask. I have noticed that at the ridge line of the gum, it is getting dark grey at the top of my teeth and they are changing to a pale grey color. All of my front teeth have started to crumble. I have broken 6 teeth at the gum in the last month. I feel my next step is dentures. Your input would be helpful, as my teeth are now very sensitive.

Answer:

Whereas nebulizers are very effective in the treatment of sleep apnea, one of its downsides is mouth dryness.  Dryness occurs as the result of air passing through the mouth when using the nebulizer throughout sleep time. This reduces saliva to protect the surface of the teeth and gums, but mostly the teeth. Bacteria that cause decay take advantage of this phenomenon and demineralize the teeth, making them look darker and brittle. This could be the primary cause of decay on your teeth.

Additionally, depending on the medications that you are taking, some of the drugs could be causing a decrease in saliva production, thus having less protection for the teeth. Saliva acts not only as a lubricant, but also as an acid reducer, which is the byproduct of bacteria that demineralizes the enamel.

Probably you would need to see your dentist soon and work together on a preventive plan to maintain the rest of your dental health and repair the broken teeth.

For more information:

Go to the Dental and Oral Health Center health topic, where you can:

Response by:

Jose I Arauz-Dutari, DMD Jose I Arauz-Dutari, DMD
Formerly, Assistant Professor of Periodontics
School of Dental Medicine
Case Western Reserve University